question-icon

Could Celebrex or Ibuprofen be causing sneezing, cough and sore throat?

default
Posted on Mon, 22 Apr 2019
Question: Apparently ibuprofen can cause a rash. I have a rash and I think it started with Celebrex which I took for several days last week, and I then stopped Celebrex and started taking ibuprofen, for gout and pain in my knee. I’m 77,
The rash is on my upper body, right side more than left, and the inside of my right thigh. There are other random spots of rash scattered around elsewhere.
I have recently arrived in XXXXXXX AZ, to visit for several months and I don’t have a doctor here, have called several and can’t get an appointment until about a month from now.
I’ve now reached the pay page and note that I will be allowed unlimited questions, so while we’re at it:
I recently caught some bug while traveling around New Zealand by train, in late February, with lots of foreigners, especially Asians—sore throat, dry cough, what seems to be conjunctivitis. I also have a soft swelling just behind the collar bone on the left side near the base of my throat, accompanied by soreness/tightness in the left side of my throat. The swelling and the soreness comes and goes, over the past couple of weeks.
In recent years I seem to have developed allergies, hay fever, etc., constant runny nose, sneezing, coughing. Perhaps some of my medications could be contributing.

Here are some photos which I have uploaded to the right on this page.
Photos #1 and #2 are of the rash on the inside of my right thigh and my left thigh, just above my knees. I have similar areas of rash on my upper body, more on left side than on right and some on my back.
Photos #3 and #4 are of the swelling behind my left collar bone. In #3, showing both sides, a slight swelling is visible on the left side of my neck, and in #4 I put my finger on the swollen area. At comes and goes, and today is not as pronounced as it has been at other times. There is also a tightness/soreness in the left side of my neck, in the muscle.

A few more details...the rash seems somewhat random and scattered in addition to concentrated areas on the insides of my lower thighs and on my lower back and sides of my torso. The rash itches some but not a great deal and I have been able to resist touching/scratching it.
About the swelling behind my left collarbone...there is also tightness/soreness in the left front side of my neck, which seems to be in the muscle and is exterior, i.e., seemingly not associated with the sore throat I had with the flu or whatever virus I acquired while traveling in New Zealand in late Feb. I was traveling with 3 friends and we all got it, sore throats, dry coughs, and some eye infection like conjunctivitis. I am the only one with swelling behind the collar bone and soreness/tightness in neck muscle.
I also had some flu or virus, with a horrible sore throat and coughing, in the U.S. (Northern California) in November, 2017, before leaving for New Zealand in early December, and took a round of azithromycin for it with apparently not much effect. I had had the flu shot in California in September, 2017.
doctor
Answered by Dr. Muhammad Sareer Khalil (19 hours later)
Brief Answer:
Explained

Detailed Answer:

Hello,

The rash in association with the neck swelling needs further workup. Ibuprofen is a salicylate group NSAID. It should be stopped for now. Bleeding disorder and thrombocytopenia should be ruled out based on the images you uploaded.

Complete blood count, liver function tests including synthetic function tests ie PT/INR should be done as part of the workup.
An ultrasound of the neck should be done after examining for cervical and supraclavicular lymphadenopathy. If there is a significant swelling /lymphadenopathy then an excisional lymph node biopsy can be planned in consultation with your doctor.

Wishing you best of health.

Thank you.

Regards,
Dr. Muhammad Sareer Khalil
General & Family Physician
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2906 Questions

premium_optimized

The User accepted the expert's answer

Share on
Could Celebrex or Ibuprofen be causing sneezing, cough and sore throat?

Brief Answer: Explained Detailed Answer: Hello, The rash in association with the neck swelling needs further workup. Ibuprofen is a salicylate group NSAID. It should be stopped for now. Bleeding disorder and thrombocytopenia should be ruled out based on the images you uploaded. Complete blood count, liver function tests including synthetic function tests ie PT/INR should be done as part of the workup. An ultrasound of the neck should be done after examining for cervical and supraclavicular lymphadenopathy. If there is a significant swelling /lymphadenopathy then an excisional lymph node biopsy can be planned in consultation with your doctor. Wishing you best of health. Thank you. Regards, Dr. Muhammad Sareer Khalil General & Family Physician